Idaho, 2017

Damaging Wind in Idaho, May 31, 2017

May 31, 2017 · NWS PIH · 1 event in 1 county or zone

Roofing material was blown onto Main Street in Blackfoot when a microbust struck a warehouse building owned by Blacker's Furniture Store. It tied up traffic for a very short time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Roofing material was blown onto Main Street in Blackfoot when a microbust struck a warehouse building owned by Blacker's Furniture Store. It tied up traffic for a very short time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 31, 12:44 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, May 31, 12:44 PM MST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
144 PM MDT Wed May 31 2017

.SHORT TERM...Tonight through Saturday. Upper ridging pushes off
to the east tonight as an upper trof moves into the Pac NW. Isold
tstms are possible tonight in the central mtns...spreading across
the entire fcst area by Thu aftn as the upper trof and associated
cold front moves thru. The best chances will be in the central
mtns and upper Snake highlands. By Fri morn...the upper trof moves
off to the east and is replaced by a ridge. This will keep the
fcst area dry thru Sat. Temps will be running a few degrees coole
Thu thru Sat. Hedges

.LONG TERM...Saturday night through Wednesday.
Next Pacific trof approaches Sunday with GFS continuing with idea of
closing it off over southern Idaho.   European also closes off low
but weakens it quicker and drives it east more rapidly than GFS.
General trend in forecast is for showers in the long term period
with very warm temperatures Sunday cooling in the Monday through
Wednesday time period as the upper trof/low works through the region
but beginning to warm up again Wednesday.  Models not overly wet
despite the presence of the low with most precipitation focused on
the central mountains.
GK

&&

.AVIATION...
Some convection developing along eastern border and kept in vicinity
thunderstorms at DIJ but kept out at other locations. Will remain
VFR at all locations.   Expect winds in the 10 knot range at PIH and
IDA and DIJ sites with gusts expected to approach 20 knots through
sunset before tapering off.  Expect the winds to increase Thursday
as well at all sites.  Thunderstorm activity should be more
widespread Thursday as well.  GK

&&
.HYDROLOGY...Very warm temps today will result in more runoff and
rising water levels. Due to the origin of the snowmelt being at
higher elevation...many streams may not peak until Fri. The cooler
temps for the nexe few days will result in falling water levels
after Fri. Hedges

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 31, 2:29 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Pocatello ID
329 PM MDT WED MAY 31 2017

IDZ019-020-023-312215-
Caribou Highlands ID-Upper Snake Highlands ID-
Upper Snake River Plain ID-
329 PM MDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TETON...SOUTHEASTERN
JEFFERSON...NORTHERN BONNEVILLE AND SOUTHEASTERN MADISON COUNTIES
UNTIL 415 PM MDT...

At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Ririe Reservoir, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Teton...southeastern Jefferson...northern Bonneville and southeastern
Madison Counties.

LAT...LON 4354 11162 4360 11168 4377 11147 4363 11133
TIME...MOT...LOC 2128Z 226DEG 13KT 4359 11162

rs

The radar

The Pocatello radar (KSFX), 28 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bingham

When
May 31, 3:00 PM MST to 3:25 PM MST
Where
Bingham County, Blackfoot
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
43.180, -112.350

Roofing material was blown onto Main Street in Blackfoot when a microbust struck a warehouse building owned by Blacker's Furniture Store. It tied up traffic for a very short time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704337.